Alert archive / Missouri / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Springfield, MO

November 27, 201724 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Nov 27, 2017, 2:35 AM CST for 24 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Nov 27, 2017, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2017, 2:35 AM CST (08:35 UTC)
In effect from
Nov 27, 2017, 10:00 AM CST
Expired
Nov 27, 2017, 6:20 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
All 27 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Ozark County, MO, Polk County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 22 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2882 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWUS83 KSGF 270835
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
235 AM CST Mon Nov 27 2017

...Red Flag Warning For Parts of Southeast Kansas and Southwest
Missouri...

KSZ073-097-101-MOZ055-066>069-077>081-088>096-101>105-271645-
/O.NEW.KSGF.FW.W.0002.171127T1600Z-171128T0100Z/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Camden-
Barton-Cedar-Polk-Dallas-Laclede-Jasper-Dade-Greene-Webster-
Wright-Newton-Lawrence-Christian-Douglas-McDonald-Barry-Stone-
Taney-Ozark-
235 AM CST Mon Nov 27 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 7 PM CST
this evening. 

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire 
  weather zones 055, 066, 067, 068, 069, 077, 078, 079, 080, 
  081, 088, 089, 090, 091, 092, 093, 094, 095, 096, 101, 102, 
  103, 104, and 105. 

* WIND...South to Southwest winds of 15 to 25 mph with gusts of 
  30 to 35 mph.

* HUMIDITY...Falling to 20 to 30 percent during the late morning
  and afternoon hours. 

* HIGHEST THREAT...Wind exposed areas over southeast Kansas and 
  the western portions of the Missouri Ozarks Plateau

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Burchfield
2 follow-up statements
296 
WWUS83 KSGF 271526
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
926 AM CST Mon Nov 27 2017

...Red Flag Warning For Parts of Southeast Kansas and Southwest
Missouri...

KSZ073-097-101-MOZ055-066>069-077>081-088>096-101>105-280100-
/O.CON.KSGF.FW.W.0002.171127T1600Z-171128T0100Z/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Camden-
Barton-Cedar-Polk-Dallas-Laclede-Jasper-Dade-Greene-Webster-
Wright-Newton-Lawrence-Christian-Douglas-McDonald-Barry-Stone-
Taney-Ozark-
926 AM CST Mon Nov 27 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS...

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire 
  weather zones 055, 066, 067, 068, 069, 077, 078, 079, 080, 
  081, 088, 089, 090, 091, 092, 093, 094, 095, 096, 101, 102, 
  103, 104, and 105. 

* WIND...South to southwest winds of 15 to 25 mph with gusts of 
  30 to 35 mph.

* HUMIDITY...Falling to 20 to 30 percent during the late morning  
  and afternoon hours. 

* HIGHEST THREAT...Wind exposed areas over southeast Kansas and
  the western portions of the Missouri Ozarks.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Schaumann
144 
WWUS83 KSGF 280020
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
620 PM CST Mon Nov 27 2017

KSZ073-097-101-MOZ055-066>069-077>081-088>096-101>105-280130-
/O.CAN.KSGF.FW.W.0002.000000T0000Z-171128T0100Z/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Camden-
Barton-Cedar-Polk-Dallas-Laclede-Jasper-Dade-Greene-Webster-
Wright-Newton-Lawrence-Christian-Douglas-McDonald-Barry-Stone-
Taney-Ozark-
620 PM CST Mon Nov 27 2017

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 055, 066,
067, 068, 069, 073, 077, 078, 079, 080, 081, 088, 089, 090, 091, 
092, 093, 094, 095, 096, 097, 101, 101, 102, 103, 104, AND 105...

The National Weather Service in Springfield has cancelled the Red
Flag Warning. 

While gusty winds will continue tonight the humidity levels will
gradually recover. 

$$

Foster

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Nov 27, 2:21 AM CST, 14 minutes earlier.

Area forecast discussion, Nov 27, 2:21 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
221 AM CST Mon Nov 27 2017

...Significant Fire Weather Risk Today...

.SHORT TERM...(Today and tonight)
Issued at 200 AM CST Mon Nov 27 2017

Light southerly winds and some passing cirrus were keeping temps
in the low 40s east to the low 50s west this morning. Surface low
pressure across Arkansas will slowly move east the rest of
Tonight into the day Monday. This combined with rising
heights/thicknesses and a tightening pressure gradient across the
plains will result in a very warm and windy day today across the
area. Went a few degrees higher than guidance for highs given
latest performance of overachieving highs during these southwest
wind setups. Also, models have handled dewpoints poorly lately,
especially during peak afternoon mixing and have followed the
HRRR for today which promotes a slower moisture return. This model
has also performed the best lately. Forecast soundings show good
mixing potential today and this also boosts confidence in lowering
dewpoints, especially across the eastern Ozarks.

The warm and windy conditions will only exacerbate the fire
weather concerns. A Red Flag Warning will be issued for portions
of the area Today. Please see the Fire Weather section below and
the Climate section for potential record highs. Southerly winds
will keep temps up tonight ahead of a cold front moving south into
Kansas/Nebraska and Iowa.

.LONG TERM...(Tuesday through Sunday)
Issued at 200 AM CST Mon Nov 27 2017

Shortwave trough digs into the Rockies on Tuesday with a cold
front moving through in the evening as low pressure develops
across Oklahoma. This system, while compact, will not have much
moisture or instability with it and rainfall amounts will be
rather light on Tuesday and Wednesday as it moves through. Models
move this system through rather slowly and eventually a wave to
our north will kick it along Wednesday night along with a stronger
cold front.

High pressure, cooler temps and dry weather will occur Wednesday
through at least Saturday as the area is under more of a zonal
flow. Models then dig a very deep trough into the western US late
in the weekend into early next week, this may eventually bring the
next chance of precipitation however confidence is low at that
range given recent model trends.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CST Sun Nov 26 2017

Pilots can expect VFR conditions at area terminals tonight through
Monday. Low level wind shear will impact the region overnight with
increasing southerly surface winds Monday as surface high pressure
moves off to the east.

&&

.FIRE WEATHER...
Issued at 200 AM CST Mon Nov 27 2017

A somewhat challenging fire weather forecast today. Forecast
minimum relative humidity values will range from the 25-35% range
across the western half of the area, to the 20-25% range across
the Eastern Ozarks. Southwest winds will be the strongest across
the Osage Plains and Western Missouri Ozarks with some 30-35mph
gusts possible. Winds will still be in the 15-20 mph range across
the Eastern Ozarks. The combination of wind, low RH, 10hr fuel
moisture values less than 9% at several RAWS sites and a ongoing
drought have boosted in issuing a Red Flag Warning across portions
of the area. Have held off on issuing for areas across the Eastern
Ozarks due to lighter winds. If winds are stronger than forecast
out east then later shifts could expand. While grasslands have the
highest fire potential today, natural cover forest areas will
also experience high fire potential. Have seen an uptick in fires
lately and impacts outweighed the exact Red Flag Warning criteria
in this case.

&&

.CLIMATE...
Issued at 143 AM CST Mon Nov 27 2017

High Temperatures will likely come close to records today. Here
are the Record High Temps for Monday November 27, 2017.

SGF 75 1964
JLN 76 1960
UNO 74 1960
VIH 71 1994

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Foster
FIRE WEATHER...Burchfield
CLIMATE...Burchfield
Hazardous weather outlook, Nov 26, 7:38 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
738 PM CST Sun Nov 26 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
738 PM CST Sun Nov 26 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An elevated fire weather risk threat will occur Monday and
Tuesday. Conditions will vary with winds over southeastern Kansas
into western Missouri gusting over 30 mph with humidities around
40 percent on Monday. Humidities then will be lower over the
eastern Ozarks but winds will not be as strong into Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

Nearby

Red Flag Warnings in Missouri, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.